Proarrhythmia, a serious complication of antiarrhythmic drugs
- Cite this article as:
- Podrid, P.J. Curr Cardiol Rep (1999) 1: 289. doi:10.1007/s11886-999-0052-6
- 218 Views
Aggravation of arrhythmia with antiarrhythmic drugs is not an infrequent side effect associated with antiarrhythmic drugs. Defined as the provocation of a new arrhythmia or a significant increase in the frequency of a preexisting arrhythmia, it occurs with all antiarrhythmic agents, although the incidence varies from 6% to 23% with the different drugs. In general, arrhythmia aggravation is an early event, occurring within the first several days of initiating drugs therapy. It has been found, however, that this complication can also occur as a late event, particularly in patients who have evidence of ongoing ischemia that may be overt or silent. Although there is no good way to predict the patient who is likely to experience this complication, it has been observed that there several predictors of an increased risk for experiencing arrhythmia aggravation including significant underlying heart disease, congestive heart failure, evidence of active or potentially active ischemia, and electrolyte abnormalities, particularly hypokalemia.